Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 381, NWS Atlanta, GA

August 4, 2005Union County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 4, 2005, 4:11 PM EDT for Union County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2005, 4:11 PM EDT (20:11 UTC)
Expired
Aug 4, 2005, 4:46 PM EDT
In force
35 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Union County, GA

The radar

The Greer radar (KGSP), 155 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 934 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
934 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 042014
SVRFFC
GAC291-042045-
/O.NEW.KFFC.SV.W.0381.050804T2011Z-050804T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
411 PM EDT THU AUG 4 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 445 PM EDT

* AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CHOESTOE...AND MOVING SOUTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  OWLTON...DESOTO FALLS AND VOGEL STATE PARK.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3477 8383 3472 8384 3473 8396 3465 8403
      3471 8410 3476 8409 3489 8391 3490 8387
      3488 8382 3479 8378

$$
2 follow-up statements
000 
WWUS52 KFFC 042034
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
433 PM EDT THU AUG 4 2005

GAC291-042045-
/O.CON.KFFC.SV.W.0381.000000T0000Z-050804T2045Z/
UNION-
433 PM EDT THU AUG 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM EDT FOR
SOUTHERN UNION COUNTY...

AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL... 
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR 
DESOTO FALLS...MOVING SOUTHWEST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
SUCHES...VOGEL STATE PARK AND GADDISTOWN.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3477 8383 3472 8384 3473 8396 3465 8403
      3471 8410 3476 8409 3489 8391 3490 8387
      3488 8382 3479 8378

$$
000 
WWUS52 KFFC 042046
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
444 PM EDT THU AUG 4 2005

GAC291-042054-
/O.EXP.KFFC.SV.W.0381.000000T0000Z-050804T2045Z/
UNION-
444 PM EDT THU AUG 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN UNION COUNTY EXPIRES
AT 445 PM EDT...

THE THUNDERSTORM HAS WEAKENED...THEREFORE THE SEVERE THUNDERSTORM 
WARNING HAS BEEN ALLOWED TO EXPIRE. THE THUNDERSTORM IS STILL 
CAPABLE OF PRODUCING PEA-SIZED HAIL AND WIND GUSTS UP TO 40 MPH AS 
IT MOVES SOUTHWEST AROUND 10 MPH IN SOUTHERN UNION COUNTY. 

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3477 8383 3472 8384 3473 8396 3465 8403
      3471 8410 3476 8409 3489 8391 3490 8387
      3488 8382 3479 8378

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:45 PM EDT, 26 minutes earlier.

Area forecast discussion, Aug 4, 3:45 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
345 PM EDT THU AUG 4 2005

.SHORT TERM...HIGH PRESSURE WILL CONTINUE THROUGH THE SHORT TERM.
OCCASIONAL WEAK AREAS OF PVA CROSS THE AREA DURING THAT TIME. WITH
SUFFICIENT SURFACE HEATING AND INSTABILITY...MAINLY AFTERNOON AND
EVENING THUNDERSTORMS SHOULD DEVELOP. MOST FAVORED AREA FOR
CONVECTION SHOULD BE CENTRAL ZONES...WHERE BEST MOISTURE IS
CONCENTRATED. MODELS WANT TO DEVELOP LOW PRESSURE VICINITY OF
NORTHERN GULF ON SATURDAY...BUT TOO MANY UNCERTAINTIES INVOLVED AT
THIS TIME TO MAKE ANY SIGNIFICANT CHANGES. HAVE KEPT LOW DIURNAL
POPS THROUGH THE NEXT 48 HOURS...AND PERSISTENCE TEMPERATURES.

.LONG TERM...SURFACE FRONT EXPECTED TO SAG SOUTH INTO TENNESSEE OVER
THE WEEKEND MOST LIKELY WILL STAY NORTH OF THE CWA. HAVE KEPT
BASICALLY THE PERSISTENCE FORECAST OF MAINLY DIURNAL CONVECTION
THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         72  90  71  88 /  20  30  20  30
ATHENS          70  92  70  89 /  20  30  20  30
GAINESVILLE     70  90  69  87 /  20  30  20  30
ROME            69  95  69  90 /  20  30  20  30
COLUMBUS        73  92  73  91 /  30  30  30  30
MACON           71  93  73  92 /  20  30  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

99/41
Hazardous weather outlook, Aug 4, 5:00 AM EDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT THU AUG 4 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-050900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE OVER THE NORTHEAST
   MOUNTAINS AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING...

.SYNOPSIS...
A WEAK PRESSURE PATTERN WILL CONTINUE OVER THE AREA THROUGH TONIGHT.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM POSSIBLE SEVERE THUNDERSTORMS WILL BE
DAMAGING DOWNBURST WINDS. FREQUENT LIGHTNING AND HEAVY RAIN CAN BE
EXPECTED WITH ANY STORMS. THE BEST LOCATION FOR POSSIBLE SEVERE
THUNDERSTORMS WILL BE THE NORTHEAST MOUNTAINS AND ACROSS CENTRAL
GEORGIA...DURING THE AFTERNOON AND EARLY EVENING.

.DISCUSSION...
THE AIRMASS WILL BECOME UNSTABLE THIS AFTERNOON WITH CAPES AROUND
2000 AND LIFTED INDICES OF -6 TO -7. THE BEST MOISTURE WILL BE
ACROSS CENTRAL GEORGIA. HOWEVER...WEAK DYNAMICS AND VERTICAL WIND
SHEAR WILL INHIBIT THE DEVELOPMENT OF MANY THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

&&

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

BDL

In the hours before

Special weather statement, Aug 4, 3:39 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
339 PM EDT THU AUG 4 2005

GAZ008-009-016-042015-

339 PM EDT THU AUG 4 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 30 TO 40 MPH WINDS
IN WHITE...UNION AND TOWNS COUNTIES UNTIL 415 PM EDT...

AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM AROUND BLAIRSVILLE TO NORTH OF UNICOI STATE
PARK...MOVING SOUTH AT 5 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS WHITE...UNION AND TOWNS COUNTIES. SOME LOCATIONS IN THE PATH
OF THESE STORMS INCLUDE BLAIRSVILLE...OWLTON...CHOESTOE...THE ANNA
RUBY FALLS SCENIC AREA AND UNICOI STATE PARK. HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS AND RISING WATER ON SMALL CREEKS
AND STREAMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.